Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 341, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2023, 7:28 PM CDT for Pecos County, Terrell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2023, 7:28 PM CDT (00:28 UTC)
- Expired
- Oct 4, 2023, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:20 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 4, 6:20 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX Issued by National Weather Service Albuquerque NM 620 PM CDT Wed Oct 4 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 242 PM CDT Wed Oct 4 2023 Buckle up folks, today's weather looks to feature very similar conditions to yesterday with the added bonus of some extra low level moisture and a cold front late this evening. Surface observations show dewpoints of 65-70+ across the Permian Basin and Stockton Plateau with a dryline backed up against the higher terrain. Satellite is already showing agitated cumulus and some preliminary convective initiation across western Pecos County where the Davis lee-cyclone is present. With fairly straight hodographs, splitting supercells will be favored in the mid-late afternoon. With this, the CAMs are depicting an eerily similar scenario to yesterday in that the convection in Pecos County splits, sending a left mover through the Permian Basin, perhaps near Midland/Odessa again. Additional scattered storm development is expected as the afternoon progresses across the Big Bend along the dryline as well as the northern Permian Basin in the vicinity of the cold front. A special 18z sounding launched here shows explosive SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such great instability and steep lapse rates, the main concern will be large to very large hail up to 2-3 inches - especially within supercells. Damaging winds, flash flooding, and even an isolated tornado will be possible with LCLs under 1km thanks to the increased moisture. The tornado threat looks to be focused towards the northern/northeastern Permian Basin where the cold front may provide the added low level shear. This storm activity looks to move out of the area to the east by 02-03z. Late this evening as the cold front begins to push southward, additional thunderstorms may develop overnight though this activity looks to remain sub-severe. As this front pushes southward, lower dewpoints are advected in, restricting any storm chances for tomorrow to along and south of the Highway 90 corridor. As for temperatures, the front will bring in cooler air, knocking tomorrow's high temperatures into the upper 70s and low 80s for most. -Munyan && .LONG TERM... (Friday through Tuesday) Issued at 242 PM CDT Wed Oct 4 2023 Friday, the upper trough will be swinging through the Great Lakes region, leaving West Texas and Southeast New Mexico under cool northwest flow aloft. At the surface, post-frontal winds will veer to easterly before another shot of cold air backdoors the region Friday night/Saturday. Highs Saturday will be the nadir for this forecast as temperatures top out 6-8F below normal, w/most locations enjoying the lower 70s. A few showers will be possible extreme south through Saturday evening invof the old frontal boundary. Otherwise, extended grids will remain dry in a considerably drier post-frontal airmass. Temperatures will slowly recover into next week under weak ridging, which will transition to zonal w/the approach of the next trough. By next Wednesday, highs should be back to a respectable 6-8F above normal as most locations are back in the 80s. && .AVIATION... (00Z TAFS) Issued at 613 PM CDT Wed Oct 4 2023 Current round of convection moving off to the east, away from TAF sites with KFST being the only exception. Storms may move in the vicinity of KFST through 01Z, but no thunderstorm impacts are expected through the remainder of the TAF period for all sites. A cold front will move south across the area overnight and result in a northerly wind shift with gusts to between 18-23kts. A low stratus deck is forecast to develop behind the front and impact terminals overnight with MVFR conditions. Improvement back to VFR will be slower further south on Thursday, with KFST the last to break-out. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...16 LONG TERM....72 AVIATION...99
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 249 PM CDT Wed Oct 4 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-052000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of West Texas. Damaging winds to 75 mph and hail to 3 inches are possible. A tornado or two cannot be ruled out. There is a medium risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, Permian Basin, and Stockton Plateau. Any severe storms that do develop may be accompanied by damaging winds, large hail, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Local storm report, Oct 4, 4:59 PM CDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
459 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Gst 5 NNW Odessa 31.92N 102.40W
10/04/2023 M59 MPH Ector TX ASOS
ASOS station KODO Odessa.
&&Local storm report, Oct 4, 5:13 PM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
513 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 4 N Odessa 31.91N 102.37W
10/04/2023 E1.00 inch Ector TX Cocorahs
Cocorahs observer reports hail between penny
and quarter size.
&&Local storm report, Oct 4, 5:23 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
523 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Flash Flood 2 WSW Mission Dorado 31.91N 102.30W
10/04/2023 Ector TX NWS Employee
Water over the curb on Billy Hext Rd at Hwy
191.
&&Local storm report, Oct 4, 6:08 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 3 E Snyder 32.72N 100.86W
10/04/2023 M61 MPH Scurry TX Mesonet
Mesonet station 37 Snyder 3E.
&&Local storm report, Oct 4, 6:20 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
620 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Gst 3 E Snyder 32.72N 100.86W
10/04/2023 M67 MPH Scurry TX Mesonet
Mesonet station 37 Snyder 3E.
&&Local storm report, Oct 4, 6:21 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
621 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Flash Flood 1 ENE Snyder 32.72N 100.90W
10/04/2023 Scurry TX Public
Report from mPING of flash flooding.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 10:32 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.